Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 10, 2004

August 10, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 10, 2:22 PM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE AUG 10 2004

.SYNOPSIS...

SYNOPTIC SCALE...
DEEP UPPER LEVEL LOW PERSISTS ACROSS EASTERN CANADA...N OF THE GREAT
LAKES. SEVERAL EMBEDDED SHORTWAVES ROTATING AROUND PARENT LOW WILL
ALLOW UPPER LEVEL TROUGH TO DIG FURTHER S...AND SHARPEN
WED-THU...BEFORE EVENTUALLY LIFTING BACK TO THE N LATE FRI THROUGH
SUN.

AT THE SFC...WEAK COLD FRONT APPROACHING FROM W WILL CONTINUE TO
DECELERATE...AS MID AND UPPER LEVEL WINDS BECOME NEARLY PARALLEL.
SEVERAL SFC WAVES WILL DEVELOP AND RIDE NE ALONG FRONT...PROVIDING
SEVERAL BOUTS OF RW/TRW INTO FRI. HIGH PRES WILL THEN BUILD E OVER
THE WEEKEND.

MESOSCALE...COLD FRONT STILL ACROSS EXTREME EASTERN OH. TWO BROKEN
LINES OF TSTMS MOVING E ACROSS PA...ONE ACROSS CENTRAL AND
NE...WHILE ANOTHER STILL DEVELOPING ACROSS FAR W. TEMPS GENERALLY
RANGING FROM L-M 70S ACROSS HIGHER TERRAIN OF FAR NW/LAURELS...TO
THE LOWER 80S ACROSS LOWER AND MID SUSQ VALLEY. DEWPTS HAVE
INCREASED INTO THE LOWER 60S N AND W...AND INTO THE MID/UPPER 60S
ACROSS LOWER/MID SUSQ. GUSTY SSW FLOW ACROSS WEST AND CENTRAL...WITH
SOME GUSTS (OUTSIDE OF TSTMS) UP TO 20-25 MPH. WINDS L/V ACROSS
LOWER AND MID SUSQ.

&&

.AVIATION...

NUMEROUS TSTORMS ACROSS NORTHERN CWA AND SCATTERED CONVECTION ACROSS
THE SOUTH THROUGH EARLY EVENING WILL OCCASIONALLY BRING TAF SITES
DOWN TO IFR/MVFR CONDITIONS.  THEN JUST CHANCE FOR SHOWERS THIS
EVENING.  CEILINGS/VSBYS WILL DIP BACK TO MVFR CONDITIONS BETWEEN
06Z-14Z BEFORE LIFTING AFTER DAYTIME HEATING BEGINS.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

TONIGHT...FIRST LINE OF TSTMS WILL CONTINUE TO MOVE E ACROSS MID AND
UPPER SUSQ VALLEY THROUGH SUNSET...AND POSSIBLY INTO PORTIONS OF
LOWER SUSQ AROUND/SHORTLY AFTER SUNSET...WHILE SECOND ADVECTS INTO
WESTERN AND CENTRAL AREAS THROUGH SUNSET...THEN POINTS TO THE E
BETWEEN SUNSET AND MIDNIGHT. SOME INSTABILITY BEING RELEASED WITH
FIRST LINE MAY PRECLUDE SEVERITY OF SECOND LINE SOMEWAHT...BUT WITH
STRONG LOW LEVEL JET ADVECTING HIGHER INSTABILITY/LOW LEVEL WARMTH
INTO AREA...STILL NEED TO WATCH. WL KEEP CHC POPS MOST AREAS THROUGH
MIDNIGHT...THEN DECREASE SIGNIFICANTLY THEREAFTER AS FORCING SHIFTS
E AND N...AND INSTABILITY WANES. WL MAINTAIN SLIGHT CHC ACROSS LOWER
SUSQ INTO THE PRE-DAEN HOURS...WHERE SHOWERS MAY LINGER. FOR
MINS...WENT CLOSE TO MAV/MET MOS BLEND.

WED-WED NT...AREAS WILL BE UNDER SUBSIDENT RIGHT FRONT (EXIT) REGION
OF INCOMING UPPER LEVEL JET STREAK...AND THEREFORE THINK MOST OF DAY
WILL BE DRY. HOWEVER...AS JET MAX SHIFTS FURTHER E AND N...SOUTH
CENTRAL MTNS AND LOWER SUSQ WL EVENTUALLY BE PLACED IN MORE
FAVORABLE RIGHT ENTRANCE REGION OF JET FROM AROUND SUNSET INTO MUCH
OF TOMORROW NIGHT. THEREFORE...WENT WITH SLIGHT CHC TO CHC POPS FOR
WED...BUT FOR VERY LATE IN THE DAY. AS REGION BECOME LOCATED UNDER
MORE FAVORABLE REGION FOR UVM TOMORROW NIGHT...WL INCREASE POPS TO
CHC...WITH HIGHEST CHC ACROSS SUSQ VALLEY. AS FOR SEVERE...WL NEED
TO WATCH AS MID LEVEL WINDS INCREASE. HOWEVER...OTHER SIGNIFICANT
ATTRIBUTE MAY BE HVY RAIN...AND TRAINING ECHOES ACROSS FAR LOWER
SUSQ VALLEY WHERE HIGHER PWS WILL REACH.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THU...HIGH DEGREE OF UNCERTAINTY IN MODEL SOLUTIONS...IN PART DUE TO
THE POTENTIAL EFFECTS (OR LACK THEREOF) FROM BONNIE. CURRENT
THINKING IS THAT RIDGE OFF E COAST SHOULD AMPLIFY A BIT MORE THAN
CURRENT MODEL SOLUTIONS IMPLY...WHICH WOULD SLOW FORWARD MOVEMENT OF
INCOMING UPPER LEVEL TROUGH. EXPECT WAVE FORMATION TO DEVELOP ON
THIS FRONT...AND THEREFORE WL KEEP CHC POPS IN FOR MOST LOCALES THU
INTO THU NIGHT.

FRI...DEPENDING ON EVENTUAL TRACK/EVOLUTION OF BONNIE...FRONT
COULD SLOW DOWN EVEN MORE...ESP IF BONNIE CAN STRENGTHEN A BIT
MORE...WHICH IN TURN MAY HELP BUILD THE RIDGE A BIT MORE OFF THE E
COAST. EITHER WAY...WL MAINTAIN CHC POPS FOR CENTRAL AND EASTERN
AREAS THROUGH MIDDAY FRI...AND EVEN LINGER THESE INTO THE LATE AFTN
ACROSS THE FAR E...WITH JUST SLIGHT CHC ACROSS FAR W FIR FRI AFTN.

FRI NT-SUN NT...FOR NOW...LOOKS GENERALLY FAIR...BUT COOL...ESP AT
NIGHT. SOME HIGH CLOUDS MAY DEVELOP ACROSS FAR SE LATE
SUN...DEPENDING ON EVENTUAL TRACK/EVOLUTION OF CHARLIE.

MON-TUE...WL ADD SLIGHT CHC FOR SE AREAS FOR MON-MON NT...THINKING
THAT SOME MOISTURE COULD SNEAK N AHEAD OF CHARLIE. WL THEN ADD
SLIGHT CHC FOR CENTRAL AND W FOR TUE...AND CHC FOR SE AS SHORTWAVE
APPROACHES FROM E BY LATE TUE...AND SOME MOISTURE COULD AFFECT FAR
SE AREAS FROM CHARLIE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ004>006-010>012-
     017>019-037-041-042-045-046-049-051>053 UNTIL 8 PM EDT.
&&

SYNOPSIS...
AVIATION...RXR
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Aug 10, 3:21 AM EST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE AUG 10 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110821-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND...
BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD...
BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD...
COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE...
DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN...
ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER...
HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON...
JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT...
LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN...
LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY...
MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG...
MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...
MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND...
NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE...
PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE...
SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR...
ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA...
THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN...
WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET...
WINDBER AND YORK
421 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL
PENNSYLVANIA TODAY.  THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS. HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT
PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS.  TROPICAL STORM
BONNIE...CURRENTLY OVER THE SOUTHERN GULF OF MEXICO...IS EXPECTED TO
LIFT NORTHWARD ALONG THE MID ATLANTIC COAST BY SATURDAY. LOCALLY
HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH. TROPICAL STORM
CHARLIE...CURRENTLY OVER THE CENTRAL CARRIBBEAN...IS EXPECTED TO
FOLLOW A SIMILAR PATH AND COULD REACH THE MID ATLANTIC REGION AS
EARLY AS DAY 7 (MONDAY) OR TUESDAY. AGAIN...A LOCALLY HEAVY RAIN
THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH.

In the hours before

Special weather statement, Aug 10, 6:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 PM EDT TUE AUG 10 2004

PAZ056-057-102345-
DAUPHIN-PERRY-
711 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND PERRY COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF CARLISLE...MOVING NORTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR NEWPORT...DUNCANNON AROUND 720
PM...AND AMITY HALL AROUND 730 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

JL
Special weather statement, Aug 10, 6:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
727 PM EDT TUE AUG 10 2004

PAZ025-110015-
BLAIR-
727 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT BLAIR COUNTY THROUGH 815 PM...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF ALTOONA...MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR ALTOONA...LAKEMONT AROUND 740 PM...
BELLWOOD...CANOE CREEK STATE PARK AROUND 745 PM...SINKING VALLEY...
TIPTON AROUND 750 PM AND WILLIAMSBURG AROUND 755 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT
INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN
THE OPEN WHEN LIGHTNING THREATENS.

JV
Special weather statement, Aug 10, 6:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT TUE AUG 10 2004

PAZ051-052-110045-
MONTOUR-NORTHUMBERLAND-
744 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND NORTHUMBERLAND
COUNTIES THROUGH 845 PM...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MIFFLINBURG...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MONTANDON...
SUNBURY AROUND 800 PM...NORTHUMBERLAND...MILTON AROUND 805 PM...WEST
MILTON AROUND 810 PM...MCEWENSVILLE AROUND 815 PM...MOORESBURG AROUND
820 PM AND RIVERSIDE AROUND 825 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO...EXPECT INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR
STAY IN THE OPEN WHEN LIGHTNING THREATENS.

JV
Special weather statement, Aug 10, 6:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT TUE AUG 10 2004

PAZ004-005-110030-
MCKEAN-WARREN-
751 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES
THROUGH 830 PM...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
OLEAN TO 9 MILES SOUTHEAST OF WARREN...MOVING EAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR LUDLOW...LEWIS RUN AROUND 800 PM...
WETMORE...ELDRED AROUND 805 PM...WESTLINE...REW...KANE AROUND 810
PM...CYCLONE AROUND 815 PM...CORYVILLE AROUND 820 PM AND MOUNT JEWETT
AROUND 825 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO...EXPECT INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

JV
Local storm report, Aug 10, 7:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 SE HALIFAX            40.40N 76.85W
08/10/2004  1.00 INCH        DAUPHIN            PA   CO-OP OBSERVER

&&

STEINBUGL/HEAD
Special weather statement, Aug 10, 7:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
838 PM EDT TUE AUG 10 2004

PAZ005-110130-
MCKEAN-
838 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND INTENSE LIGHTNING WILL
AFFECT MCKEAN COUNTY THROUGH 930 PM...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRADFORD...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR REW AROUND 855 PM...CORYVILLE
AROUND 905 PM AND PORT ALLEGANY AROUND 915 PM.

VERY HEAVY RAIN WILL FALL...WITH RAINFALL RATES OF UP TO ONE INCH
PER HOUR POSSIBLE. THIS WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

JV

The radar

The Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
August 10, 8:00 PM EST
Where
McKean County, Bradford
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -78.650

Thunderstorm winds knocked down trees in Bradford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421031.